MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X340MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X340MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1340S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 03/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported, gamma 3 nail broke through the lag screw hole on the (b)(6) 2020.The nail was removed on the (b)(6) 2020 and a synthes blade plate inserted.Surgeon thought the time from implantation until failure fairly short.He said the original fracture was a very challenging type but it had been reduced well and the nail appeared to be implanted all in accordance with the surgical technique.The original operation was performed at (b)(6) hospital.
 
Event or Problem Description
As reported, gamma 3 nail broke through the lag screw hole on the (b)(6) 2020.The nail was removed on (b)(6) 2020 and a synthes blade plate inserted.Surgeon thought the time from implantation until failure fairly short.He said the original fracture was a very challenging type but it had been reduced well and the nail appeared to be implanted all in accordance with the surgical technique.The original operation was performed at (b)(6).
 
Additional Manufacturer Narrative
The reported event that long nail kit r1.5, ti, left gamma3® ø11x340mm x 125° was alleged of issue ¿implant - breakage post-operative¿ could be confirmed, although the device was not returned for evaluation but a x-ray was shared through which we can confirm the event.A device inspection was not possible since the affected device was not returned, and no other evidences were provided for investigation.Due to the current covid-19 pandemic, it was not possible to receive the product for evaluation.The investigation will be reassessed as soon as the product is received.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The ifu instructs users that: ¿in many instances, adverse results may be clinically related rather than device related.The following are the most frequent adverse effects involving the use of internal fracture fixation devices: delayed union or non-union of the fracture site.These devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.Conditions attributable to non-union, osteoporosis, osteomalacia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone.¿ more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.Based on the past complaint history and risk management the most probable root cause would be but not limited to; patient factor (non-union), poor bone formation and increased loading associated with delayed unions and/or non-unions.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: sections d (device availability), h3, h6 (patient code).The reported event was confirmed.The review of manufacturing documents revealed no deviation in the manufacturing process.Required material properties had been confirmed prior to manufacturing.No nonconformity/corrective action had been filed for the item in question.Potential implant breakage had been considered in the risk management file with appropriate values not having been exceeded by this case.The labelling already informs about that a temporary implant requires sufficient bone consolidation in order to relieve the nail during the implantation period.The labelling also points out potential reasons for insufficient bone healing ¿ e.G.But not limited to osteoporosis and / or diabetes and points out that an intra-operatively damaged implant is at risk for breakage.No indications of material, manufacturing or design related problems were found during the investigation.In the case presented the fracture pattern identified the nail had broken in fatigue manner after an implantation period of approx.2 months.Intra-operative material damage had significantly weakened the material in highly stress applied area creating an incipient crack.Static locking of the lag screw had prevented intended subsidence of the bone fragments.Additional high axial load application by the patient had contributed to the event.Intra-operative material damage and statically locked lag screw were regarded being user related.In case substantive information becomes available we reserve the right to re-open the investigation with root cause assessment.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3 11X340MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9928477
Report Number0009610622-2020-00140
Device Sequence Number14157607
Product Code HSB
UDI-Device Identifier07613252274278
UDI-Public07613252274278
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2023
Device Model Number3525-1340S
Device Catalogue Number35251340S
Device Lot NumberK036EB1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2020
Initial Date Received by Manufacturer 03/11/2020
Supplement Date Received by Manufacturer05/07/2020
07/09/2020
Initial Report FDA Received Date04/06/2020
Supplement Report FDA Received Date06/02/2020
08/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;